Ephedra Poisoning Average Cost

From 53 quotes ranging from $300 - 3,000

Average Cost

$2,000

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Ephedra Poisoning?

In traditional Chinese medicine, a large part of therapy comes from the use of ephedra. This herb, also known as ma huang, is derived from the species of Ephedra equisetina and Ephedra sinica, which is a plant that has been used in therapy for well over 1000 years. This herbal ephedra contains ingredients, namely ephedrine, norpseudoephedrine, norephedrine, pseudoephedrine, and bronchodilating alkaloids.

Ephedra is a popular ingredient used in the medical treatment of respiratory issues and infections, sinus conditions, bronchitis, asthma, and an appetite suppressant. For years, ephedra was a main ingredient in supplements to aid in weight loss, until it raised concerns with users (as well as the FDA) due to side effects, such as high blood pressure and stress on the central nervous system. Ephedra is now banned by the FDA; however, it is still used in traditional Chinese medicine and by trained acupuncturists. Alternative medical professionals claim that the herbal drug is very effective in the treatment of a variety of ailments, as long as it is used under their care and within moderation.

Individuals can purchase medications that contain ingredients such as pseudoephedrine to help with respiratory conditions; however, these medications must be signed for to limit quantities in which individuals can purchase. With alternative and holistic care, in conjunction with other herbs, holistic veterinarians continue to use ephedra with dogs that suffer from lameness and respiratory diseases. Holistic veterinarians support the use of ephedra to help relieve congestion, dilate airways, and help with back pain and lameness.

Ephedra poisoning in dogs is a result of consuming any product that contains ephedra or herbs that are related to ephedra. Ephedra is used in a variety of substances, namely in holistic supplements.

Book First Walk Free!

Symptoms of Ephedra Poisoning in Dogs

Ephedra poisoning in dogs can be the result of dogs ingesting cold medications that have been purchased behind the counter and drugstores and pharmacies, or have overdosed on herbal supplements containing ephedrine or ingredients related to ephedra. Symptoms of ephedra poisoning in dogs include:

  • High blood pressure
  • Rapid heartbeat
  • Agitation
  • Anxiety
  • Hyperactivity
  • Vomiting
  • Heart irregularities
  • Arrhythmia 
  • Shaking of the head
  • Collapse

Types

Ephedra poisoning can come from a variety of substances in which the dog can accidentally ingest. Some types of products containing ephedra have been taken off the market or are not approved by the FDA. Types of substances that contain the potentially toxic ingredient include:

  • Diet pills
  • Decongestants
  • Specific types of tea blends
  • Diuretics
  • Energy supplements
  • Ergogenic supplements
  • Metabolic enhancement supplements

Causes of Ephedra Poisoning in Dogs

The cause of ephedra poisoning in dogs is the result of ingestion of anywhere between 5mg/kg and above. Death may occur at dosages of 10 mg/kg. Causes of ephedra poisoning in dogs are:

  • Adrenergic receptors that have been stimulated
  • Norepinephrine being released into the systems of the dog
  • Rapid absorption when ingested
  • Accelerated renal excretion due to urine with high acidity

Diagnosis of Ephedra Poisoning in Dogs

If you suspect or know that your dog has ingested ephedra or a medication with and ephedrine-like ingredient, it is imperative to see a veterinarian as soon as possible. Your veterinarian will ask about the dog’s history in terms of consuming any dietary herbal supplement or medication containing ephedra. Since toxicity can occur rather quickly in dogs that have ingested this drug, the veterinarian will act upon your knowledge of your dog consuming the herb. The veterinarian will also take into account your dog’s clinical signs and assess them accordingly.

The medical professional may also do blood work, a urinalysis, and a biochemistry profile to see if any organs are affected and to check their function. The veterinarian may go ahead and begin treatment while waiting on any results, as time is of the essence after any dog has ingested toxic substances.

Treatment of Ephedra Poisoning in Dogs

Treatment will begin as soon as possible in order to decontaminate the dog’s system of this poisonous substance. Treatment methods will include:

Inducing Vomiting

The veterinarian may choose to administer a medication to induce vomiting; however, your veterinarian may only do this if the dog is asymptomatic. If vomiting is induced, the physician will follow up with activated charcoal to halt any absorption by the stomach into the body. Along with the activated charcoal, a cathartic may be given to encourage the dog to have a bowel movement.

Gastric Lavage

A gastric lavage may be performed to remove the contents of the stomach. Otherwise known as  “pumping the stomach”, this method is used as another choice to cleanse the stomach contents. The physician may use an endotracheal tool, or tube, to perform this procedure.

Administration of Drugs

Various drugs may be given to control harsh symptoms that are caused by toxicity. Acepromazine, chlorpromazine, or phenobarbital is effective in controlling seizures and nervousness, and tachycardia that occurs as a result of the toxic substance can be halted with propranolol for esmolol. Intravenous fluids will also be given.

Monitoring of Systems

During treatment, the dog’s vital signs will be carefully monitored. The medical professional will keep an eye on the dog’s blood pressure, urination, heart, electrolytes, and the kidney function. The veterinarian will also watch for any bizarre behavior changes, such as tremors, hyperactivity, and any other central nervous system disorders.

Recovery of Ephedra Poisoning in Dogs

If your dog received treatment immediately, and treatment was successful, prognosis is good. Your veterinarian may want to keep the dog after treatment to continue to monitor his functions. Once the veterinarian is satisfied with his response to treatment, you will be allowed to take him home.

The veterinarian will give you precise details on how to care for your dog at home. He will give you advice and alert you to any symptomatic changes to watch for. Be sure to follow your veterinarian’s instructions if your companion is on any medication or needs any special treatment at home. Also, be sure to monitor his drinking of water and his eating, and contact your veterinarian if you have any questions or concerns. Ephedra poisoning in dogs can be prevented by keeping all ephedra-containing supplements in a safe place and away from your pet.

Ephedra Poisoning Questions and Advice from Veterinary Professionals

sammy
boston terrier mix
4 Years
Mild condition
0 found helpful
Mild condition

Has Symptoms

Head Shaking
Licking at Genitals
Lethargy

what can i do at home to help my dog i cant afford a vet i induced VI mitting but i didnt catch him in time he keeps licjing his leg and starring at bed his head is twiching and im very worried he got a sudaphed tablet

Dr. Callum Turner, DVM
Dr. Callum Turner, DVM
3317 Recommendations

In cases of suspected poisoning with ephedra it is best to induce vomiting with 3% hydrogen peroxide and after vomiting is finished administer activated charcoal to try and absorb any remaining ephedra. Whilst this first aid can help, symptomatic management and supportive care is best given by your Veterinarian in severe cases. Regards Dr Callum Turner DVM

Add a comment to sammy's experience

Was this experience helpful?